Over half of women who began menopausal hormone therapy because of symptoms such as hot flashes or night sweats experience those symptoms when they discontinue hormone therapy, according to a study in the July 13 issue of JAMA.
Recommended guidelines and prescribing practices for menopausal hormone therapy (MHT) have changed significantly since publication of the Womens Health Initiative (WHI) estrogen plus progestin (E + P) trial findings that the overall health risks of taking conjugated equine estrogens and medroxyprogesterone acetate for disease prevention exceed the benefits, according to background information in the article. Women frequently cite relief from vasomotor symptoms (hot flashes or night sweats) and improvement in well-being as reasons for starting or continuing MHT. Current recommendations for MHT focus on treatment of symptoms at the lowest effective dosage for the shortest duration possible, yet there is little information about the effects of stopping MHT on either symptoms or health-related quality of life.
Judith K. Ockene, Ph.D., M.Ed., of the University of Massachusetts Medical School, Worcester, Mass., and colleagues conducted a study to determine symptoms the WHI E + P trial participants experienced when they ceased hormone therapy. The study included a survey of 8,405 women at 40 clinical centers who were still taking study pills (conjugated equine estrogens and medroxyprogesterone [CEE + MPA] or placebo) when the estrogen plus progestin intervention (part of the WHI study) was stopped. Surveys were mailed 8 to 12 months after the stop date. The average age of the respondents at the end of the trial was 69.1 years. They averaged 5.7 years of taking study pills.
Alison Duffy | EurekAlert!
New malaria analysis method reveals disease severity in minutes
14.08.2017 | University of British Columbia
New type of blood cells work as indicators of autoimmunity
14.08.2017 | Instituto de Medicina Molecular
16.08.2017 | Event News
04.08.2017 | Event News
26.07.2017 | Event News
17.08.2017 | Earth Sciences
17.08.2017 | Life Sciences
17.08.2017 | Materials Sciences